I tried to do it right, following advice on this site and others to taper off 90 mgs daily of Cymbalta/duloxetine for over 6 years. But it was not meant to be....
I have been taking Cymbalta/duloxetine (90mg) for fibromyalgia for over 6 years. Initially it was a god-send, nothing had ever helped me with my fibromyalgia pain like Cymbalta did. My doctor was quite proud of himself. It even seemed to help somewhat with the unpredictable pain from my spinal cord disorder (called syringomyelia).
It wasn't really until the generic version, duloxetine, came out that I started having problems. I couldn't afford the $350+ a month for the now-nonformulary Cymbalta, and like most people, I always thought that "generic equivalent" meant that generic=brand. I went through months of hell thinking there was something wrong with me rather than with the medication. But then I learned alot about the differences between brand name and generic medications, and realized that the time release of the generic I was taking back then was completely different than "real" Cymbalta (Cymbalta has 300 "beads", the duloxetine I was taking at the time had the 6 "pellets", not really the same thing! At any rate, I tried to taper off from the pellet version, but failed miserably, and when my pharmacy started using a different manufacturer (Teva) with a time release formula using beads instead of pellets, I went back on the 90 mgs.
But this time I noticed the drug didn't help me as much as it used to. I starting having more bad days than good days again as far as fibromyalgia pain and headaches goes. I couldn't forget a dose without starting withdrawals within 12-15 hours. And then I would also get "new medication" side effects when I took the missed dose. My doctor recommended I take the brand name only - but I still couldn't afford it.
Fast forward a couple of years and I just couldn't take being a slave to this medication anymore. So in January of this year (2017), I began the tapering process (without my doctor's approval - I could never get him to help me before and was tired of asking permission). It wasn't easy - I started too fast, and some days were worse than others, but I was so excited by the prospect of finally being free. By the end of March I was down to about 40 mgs. And then my doctor's office screwed me over.
I see a neurologist twice a year. He prescribes my medication twice a year and has for years. My appointments consist of "keep taking the medication". During the last 3 months, I made and went to 3 dr. appointments where the doctor didn't show up. At the last no-show, the office staff made me pay the office visit fee in order to give me a refill. I didn't realize the refill was only for a month's supply until about 2 weeks before I was going to run out. So I made an appointment with the doctor and asked the medical assistant to call me in a 7-day refill so I would have enough to get me through the scheduled appointment. I didn't hear anything, and both the pharmacy and myself kept trying over the next 2 weeks to get the doctor to authorize the short-term refill. 4 days before my already scheduled appointment, and two days before I was going to run out completely, the doctor's office called and told me I had to SEE the doctor before they would call in any refill. I couldn't get in to his office before the already scheduled appointment due to work restraints (and his ridiculous limited office hours). They still refused to call in the short term refill - despite being well aware of the effect going cold turkey was going to have on me (and being unaware I had been tapering). So I split up my remaining pills by reducing the beads by 1/2 each to eek out a few more days. 5 days ago, I went cold turkey. Today, hell is looking like a nice place!
The brain zaps are constant, and my emotions are running the gambit - in any given moment. Trying not to think about much of anything because I feel like if I do I will get lost in despondency and I will never find my way back from the black hole of duloxetine withdrawals. And I feel physically like CRAP. I keep breaking into tears - I've had to stop typing this several times today and go to the bathroom at work so no one sees me crying. The hopelessness is taking over. I am taking several supplements to try to counteract the symptoms - feels useless although it is probably helping. I can't even imagine what it would have been like to "discontinue" (I HATE THIS TERM - IMPLIES ITS NOT SO BAD WHEN IT IS AS BAD AS IT GETS) from 90 mgs. It is so weird how you can KNOW that it is the withdrawals causing the symptoms but FEEL like ... well like taking a long walk off a short pier. Maybe not literally. Crazy how you can tell yourself all the bad thoughts and feelings are illogical but still not be able to control them. It is different from "classic" depression in that way, at least for me. And quite frankly it makes it harder. My heart is racing, anxiety through the roof, and I'm good at controlling my anxiety. Like I said, hell looks like Disneyland right now...
Thanks for listeing to my rant ... I don't think I can do this without knowing there are other people who have gotten through this.
P.S. I've read so many of your posts about the way doctors treat us over this medication so I thought I would share my story. IMO - if a doctor doesn't "understand" (or doesn't care) about the potential for withdrawal symptoms (studies show 40+% experience withdrawal symptoms), they shouldn't be prescribing it. Especially if when you tell them what you are feeling and they tell you "I don't see how the medication can be causing this". Well WTF else is causing it DOCTOR KNOW IT ALL! If your doctor ever says that to you about any medication, or if she tells you that generics are "the same" as brands - get a new doctor. And tell the old one why. Don't let them make you think it is YOU. IT'S NOT.